Evaluation of Two Strategies for Community-Based Safety Monitoring during Seasonal Malaria Chemoprevention Campaigns in Senegal, Compared with the National Spontaneous Reporting System.
Ndiaye J-LA., Diallo I., NDiaye Y., Kouevidjin E., Aw I., Tairou F., Ndoye T., Halleux CM., Manga I., Dieme MN., Ndiop M., Faye B., Olliaro P., Merle CS., Gaye O., Milligan P.
Background:Seasonal malaria chemoprevention (SMC) using sulfadoxine-pyrimethamine plus amodiaquine has been introduced in 12 African countries. Additional strategies for safety monitoring are needed to supplement national systems of spontaneous reporting that are known to under represent the incidence of adverse reactions. Objectives:This study aimed to determine if adverse event (AE) reporting could be improved using a smartphone application provided to village health workers, or by active follow-up using a symptom card provided to caregivers. Methods:Two strategies to improve reporting of AEs during SMC campaigns were evaluated, in comparison with the national system of spontaneous reporting, in 11 health post areas in Senegal. In each health post, an average of approximately 4000 children under 10 years of age received SMC treatment each month for 3 months during the 2015 malaria transmission season-a total of 134,000 treatments. In three health posts (serving approximately 14,000 children), caregivers were encouraged to report any adverse reactions to the nurse at the health post or to a community health worker (CHW) in their village, who had been trained to use a smartphone application to report the event (enhanced spontaneous reporting). In two health posts (approximately 10,000 children), active follow-up of children at home was organized after each SMC campaign to ask about AEs that caregivers had been asked to record on a symptom card (active surveillance). Six health posts (approximately 23,000 children) followed the national system of spontaneous reporting using the national reporting (yellow) form. Each AE report was assessed by a panel to determine likely association with SMC drugs. Results:The incidence of reported AEs was 2.4, 30.6, and 21.6 per 1000 children treated per month, using the national system, enhanced spontaneous reporting, and active surveillance, respectively. The most commonly reported symptoms were vomiting, fever, and abdominal pain. The incidence of vomiting, known to be caused by amodiaquine, was similar using both innovative methods (10/1000 in the first month, decreasing to 2.5/1000 in the third month). Despite increased surveillance, no serious adverse drug reactions were detected. Conclusion:Training CHWs in each village and health facility staff to report AEs using a mobile phone application led to much higher reporting rates than through the national system. This approach is feasible and acceptable, and could be further improved by strengthening laboratory investigation and the collection of control data immediately prior to SMC campaigns.